By

Serotonin Syndrome: Don’t Panic!

The FDA issued an alert yesterday about the possibility of serotonin syndrome when people on antidepressants use triptans. Yes, serotonin syndrome is potentially life-threatening. It is also rare under these conditions and is usually caused by high doses of meds.

“Serotonin syndrome can occur when medications are mixed; usually this would require a very high dose of an anti-depressant and injectable Imitrex.  Usual doses of SSRIs and oral or nasal triptans rarely cause the syndrome — there have only been a handful of cases reported,” said Dr. Christina Peterson, a headache specialist and founder of HEADQuarters Migraine Management and Migraine Survival, in an e-mail.

The February/March issue of the HEADQuarters newsletter describes serotonin syndrome, what causes it, its symptoms and who is at risk for it. The newsletter also lists the medications associated with serotonin syndrome.

If you check Google News for “serotonin syndrome,” you’ll find a long list of articles that will likely freak you out. Here’s the Associated Press release that most of the stories are based on. WebMD and the Mayo Clinic have stories that aren’t too alarmist. To really scare yourself, check out the FDA health advisory. It’s all the same information, it’s just presented differently.

If you think you may be at risk for serotonin syndrome, don’t just stop taking your antidepressants. Not only should you get your doctor’s input before making such a decision, you need to taper off antidepressants to avoid withdrawal symptoms (which can include nausea, dizziness, trouble sleeping, shaking or nervousness, sweating, trouble thinking and concentrating).

2 Responses to Serotonin Syndrome: Don’t Panic!

Leave a Reply

Your email address will not be published. Required fields are marked *